Use of the erectile dysfunction drug Viagra does not cause the development of melanoma, a deadly form of skin cancer.

This is the main finding of new research led by investigators at NYU Langone Medical Center and its Perlmutter Cancer Center and published online May 19 in the Journal of the National Cancer Institute.

While the researchers found an overall 11 percent increase in the risk of developing melanoma among erection medication users, they found no evidence that erectile dysfunction medicines cause melanoma. Instead, the study authors attribute the risk to “detection bias,” where the group of patients likely to take erection medicines also happens to be more health conscious, more likely to see a doctor, and so more likely to get diagnosed with melanoma than other men of similar age.

“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” says urologist Stacy Loeb, MD, MSc, an assistant professor at NYU Langone. “In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.”

In 2016, the U.S. Food and Drug Administration placed Viagra and other erectile dysfunction drugs collectively known as phosphodiesterase type 5 (PDE5) inhibitors on its watch list of medications with possible safety issues. The FDA action followed a 2014 report in the Journal of the American Medical Association (JAMA) that linked an increased risk of melanoma with Viagra use. Loeb’s team, in 2015, published a detailed analysis in JAMA of the medical records of 20,000 men in Sweden that found no evidence that Viagra or similar medicines cause melanoma.

In response to the FDA’s action, Loeb and her colleagues analyzed data from five large-scale studies of erectile medication users and melanoma published between 2014 and 2016, which included a total of 866,049 men, of whom 41,874 were diagnosed with melanoma.

The researchers found an overall increase in melanoma risk among men who used PDE5 inhibitors, but they hypothesized that if a cause and effect exists, higher use of erection medications would be associated with higher risk of developing the disease. Loeb and her colleagues found the opposite: there was an increase in risk among men who had a small amount of exposure to these medications, and men who took larger amounts of erectile dysfunction medications had no significant increase in melanoma risk.

The researchers also reasoned that if erectile dysfunction medications cause melanoma, they would expect to find more aggressive disease among people who take the medications, but that was not the case. They did find an increased risk of early stage melanoma among erection medicine users, but those who took such medications were at a lower risk for aggressive melanoma than non-users.

“Overall, Viagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure,” Loeb said. “Physicians and patients should not be concerned about taking these medications on account of worry about melanoma.”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s